MAUDE Adverse Event Report: BRAINLAB SE ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22884-02
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/17/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy and a laser fiber placement, were performed in a different location and path in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): - the deviation of the laser fiber placed was detected by the surgeon with an mri before administering the thermal laser treatment in the brain.- the outcome of the beforehand biopsy was successful as intended, with the diagnostic sample retrieved as desired.- most of the lesion was successfully ablated at the very same surgery, although not all of it as originally desired, without any changes to the laser fiber's initial position.- there was no direct (or increased) risk of harm to a critical structure due to the deviating brain placements at this surgery.- there was no harm or negative effect to the patient due to the deviating placements, there were no changes done to the initial instrument positions and correspondingly there was no prolong of the surgery/anesthesia.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolong of hospitalization.H6: the device evaluation is currently ongoing.Brainlab intends to issue a follow-up report upon completion of the device evaluation.
 
Event or Problem Description
A cranial surgery for a laser interstitial thermal therapy (litt) for an ablation of a lesion, located ca.80mm deep in the brain, has been performed with the aid of the brainlab alignment software cranial 2.0.Placement of one laser fiber was intended, with a navigated biopsy of the tumor beforehand with 1 pass within the same path.After performing the biopsy successfully with the desired diagnostic sample retrieved, and placing the laser fiber, the surgeon detected from a pre-ablation imaging scan, that the laser fiber path and target point was deviating slightly from its intended/planned location.Correspondingly, the biopsy path and target had deviated in the same way.The surgeon decided to use the current laser fiber placement for the litt treatment and, without any changes, continued with the ablation - most of the lesion was successfully ablated at the very same surgery, although not all of it as originally desired.According to the surgeon (treating clinician): - the deviation of the laser fiber placed was detected by the surgeon with an mri before administering the thermal laser treatment in the brain.- the outcome of the beforehand biopsy was successful as intended, with the diagnostic sample retrieved as desired.- most of the lesion was successfully ablated at the very same surgery, although not all of it as originally desired, without any changes to the laser fiber's initial position.- there was no direct (or increased) risk of harm to a critical structure due to the deviating brain placements at this surgery.- there was no harm or negative effect to the patient due to the deviating placements, there were no changes done to the initial instrument positions and correspondingly there was no prolong of the surgery/anesthesia.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolong of hospitalization.
 
Event or Problem Description
A cranial surgery for a laser interstitial thermal therapy (litt) for an ablation of a lesion, located ca.80mm deep in the brain, has been performed with the aid of the brainlab alignment software cranial 2.0.Placement of one laser fiber was intended, with a navigated biopsy of the tumor beforehand with 1 pass within the same path.After performing the biopsy successfully with the desired diagnostic sample retrieved, and placing the laser fiber, the surgeon detected from a pre-ablation imaging scan, that the laser fiber path and target point was deviating slightly from its intended/planned location.Correspondingly, the biopsy path and target had deviated in the same way.The surgeon decided to use the current laser fiber placement for the litt treatment and, without any changes, continued with the ablation - most of the lesion was successfully ablated at the very same surgery, although not all of it as originally desired.According to the surgeon (treating clinician): - there was no direct (or increased) risk of harm to a critical structure due to the deviating brain placements at this surgery.- there was no harm or negative effect to the patient due to the deviating placements, there were no changes done to the initial instrument positions and correspondingly there was no prolong of the surgery/anesthesia.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolong of hospitalization.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy and a laser fiber placement, were performed in a different location and path in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): - the deviation of the laser fiber placed was detected by the surgeon with an mri before administering the thermal laser treatment in the brain.- the outcome of the beforehand biopsy was successful as intended, with the diagnostic sample retrieved as desired.- most of the lesion was successfully ablated at the very same surgery, although not all of it as originally desired, without any changes to the laser fiber's initial position - and without any surgical changes to the procedure.- there was no direct (or increased) risk of harm to a critical structure due to the deviating brain placements at this surgery.- there was no harm or negative effect to the patient due to the deviating placements, there were no changes done to the initial instrument positions and correspondingly there was no prolong of the surgery/anesthesia.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolong of hospitalization.H6: according to the results of the brainlab investigation and the information provided by the hospital it can be concluded that root cause of the placements locations and paths in the skull and in the brain, performed with the aid of navigation, deviating shifted by ca.5mm, is: - movement of the navigation reference array during the surgery and after skin incision, due to inadvertent forces applied, for e.G.By preparation/drilling in the skull and/or contact forces by other instruments/cables or body parts.Navigation/imaging data provided for this surgery show a parallel shift deviation of the placement from the intended trajectory, indicating that the reference array must have moved, after the successful accuracy verification by the user on the skin marking directly after draping.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Apparently, the resulting deviation of the anatomy location displayed by the navigation was not recognized by the user with the required continued thorough verification of the navigation accuracy throughout the surgery, for e.G.After forces have been applied, and before applying significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21846771
Report Number8043933-2025-00025
Device Sequence Number20984439
Product Code HAW
UDI-Device Identifier04056481144487
UDI-Public04056481144487
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K223864
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22884-02
Device Catalogue Number22891
Device Lot NumberSW V. 2.0.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2025
Supplement Date Received by Manufacturer03/17/2025
Initial Report FDA Received Date04/16/2025
Supplement Report FDA Received Date09/11/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown